MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIVACIT-E ART SURF SZ 4 8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. VIVACIT-E ART SURF SZ 4 8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 00584209408
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after 3 years one (1) vivacit-e art surf sz 4 8mm was worn through by the patient.The device was explanted on (b)(6) 2022, in addition to one (1) zuk uni tib base sz 4 rm/ll and one (1) zuk uni femoral size d rm/ll.The procedure was resumed, without any delay, using a competitor device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The devices were returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device is severely worn.An analysis performed to the rest of the components was made.They were inspected visually to determine the cause of the reported incident.No destructive analysis was conducted during this investigation.The insert is worn down and fractured on the outer rounded side with discoloration.The tibial baseplate is worn with scratches.The femoral component is worn and fractured on the articulating surface.The femoral component and tibial baseplate still have bone cement adhered to the bone contacting surfaces.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical investigation concluded that based on a review of the information provided, the reported wear was confirmed by the visual inspection.However, without the requested clinical information the definitive root cause of the reported wear three years post-implantation cannot be determined.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded, since the patient was revised to a competitor¿s device.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.An assessment made by a quality engineering team there were no observations of material or manufacturing deviations in the course of this investigation.An historical review concluded that there are no prior actions related to these products and event.A review of the instructions for use was performed, and the knee systems reveal in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.For the vivacit-e art surf sz 4 8mm, a review of complaint history for the part numbers over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the rest of the components, a review of complaint history for the part numbers over the past 12 months, did not reveal similar events for the listed device.A review of the manufacturing records of the vivacit-e art surf sz 4 8mm did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.As the batch number was not available for the rest of the components, the review of the manufacturing records could not be performed.The root cause of the reported event could not be concluded, however, factors that could potentially contribute are abnormal loading of the limb or motion over time and traumatic injury.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VIVACIT-E ART SURF SZ 4 8MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15946335
Report Number1020279-2022-04914
Device Sequence Number7341233
Product Code HSX
UDI-Device Identifier00885556620991
UDI-Public00885556620991
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K122529
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number00584209408
Device Catalogue Number00584209408
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2022
Supplement Date Received by Manufacturer02/17/2023
Initial Report FDA Received Date12/08/2022
Supplement Report FDA Received Date02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZUK UNI FEMORAL SIZE D RM/LL; ZUK UNI TIB BASE SZ 4 RM/LL
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age48 YR
Patient SexMale